Acute neurotoxicology of drugs of abuse

Stephen Traub, M. D. Levine

Research output: Chapter in Book/Report/Conference proceedingChapter

1 Citation (Scopus)

Abstract

Many substances can affect the central nervous system, and may cause patients to become critically ill. Acute central neurotoxicologic syndromes associated with drugs of abuse are usually caused by an overdose of sedative-hypnotic agents (including alcohol) or opioids, withdrawal from sedative-hypnotic agents, or an overdose of anticholinergic or sympathomimetic agents. Clinical findings are often syndromic, making physical examination the most important diagnostic tool in the approach to the patient with an unknown ingestion. Treatment focusses on supportive care as the most important intervention for all such patients, augmented by antidotal therapy when appropriate.

Original languageEnglish (US)
Title of host publicationHandbook of Clinical Neurology
PublisherElsevier B.V.
Pages485-505
Number of pages21
DOIs
StatePublished - Jan 1 2017

Publication series

NameHandbook of Clinical Neurology
Volume141
ISSN (Print)0072-9752
ISSN (Electronic)2212-4152

Fingerprint

Street Drugs
Hypnotics and Sedatives
Sympathomimetics
Cholinergic Antagonists
Critical Illness
Opioid Analgesics
Physical Examination
Central Nervous System
Eating
Alcohols
Therapeutics

Keywords

  • antidotes
  • clinical signs
  • Drug abuse
  • intoxication
  • management

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this

Traub, S., & Levine, M. D. (2017). Acute neurotoxicology of drugs of abuse. In Handbook of Clinical Neurology (pp. 485-505). (Handbook of Clinical Neurology; Vol. 141). Elsevier B.V.. https://doi.org/10.1016/B978-0-444-63599-0.00027-2

Acute neurotoxicology of drugs of abuse. / Traub, Stephen; Levine, M. D.

Handbook of Clinical Neurology. Elsevier B.V., 2017. p. 485-505 (Handbook of Clinical Neurology; Vol. 141).

Research output: Chapter in Book/Report/Conference proceedingChapter

Traub, S & Levine, MD 2017, Acute neurotoxicology of drugs of abuse. in Handbook of Clinical Neurology. Handbook of Clinical Neurology, vol. 141, Elsevier B.V., pp. 485-505. https://doi.org/10.1016/B978-0-444-63599-0.00027-2
Traub S, Levine MD. Acute neurotoxicology of drugs of abuse. In Handbook of Clinical Neurology. Elsevier B.V. 2017. p. 485-505. (Handbook of Clinical Neurology). https://doi.org/10.1016/B978-0-444-63599-0.00027-2
Traub, Stephen ; Levine, M. D. / Acute neurotoxicology of drugs of abuse. Handbook of Clinical Neurology. Elsevier B.V., 2017. pp. 485-505 (Handbook of Clinical Neurology).
@inbook{aae99dcd8f354094b6be93d313a07209,
title = "Acute neurotoxicology of drugs of abuse",
abstract = "Many substances can affect the central nervous system, and may cause patients to become critically ill. Acute central neurotoxicologic syndromes associated with drugs of abuse are usually caused by an overdose of sedative-hypnotic agents (including alcohol) or opioids, withdrawal from sedative-hypnotic agents, or an overdose of anticholinergic or sympathomimetic agents. Clinical findings are often syndromic, making physical examination the most important diagnostic tool in the approach to the patient with an unknown ingestion. Treatment focusses on supportive care as the most important intervention for all such patients, augmented by antidotal therapy when appropriate.",
keywords = "antidotes, clinical signs, Drug abuse, intoxication, management",
author = "Stephen Traub and Levine, {M. D.}",
year = "2017",
month = "1",
day = "1",
doi = "10.1016/B978-0-444-63599-0.00027-2",
language = "English (US)",
series = "Handbook of Clinical Neurology",
publisher = "Elsevier B.V.",
pages = "485--505",
booktitle = "Handbook of Clinical Neurology",

}

TY - CHAP

T1 - Acute neurotoxicology of drugs of abuse

AU - Traub, Stephen

AU - Levine, M. D.

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Many substances can affect the central nervous system, and may cause patients to become critically ill. Acute central neurotoxicologic syndromes associated with drugs of abuse are usually caused by an overdose of sedative-hypnotic agents (including alcohol) or opioids, withdrawal from sedative-hypnotic agents, or an overdose of anticholinergic or sympathomimetic agents. Clinical findings are often syndromic, making physical examination the most important diagnostic tool in the approach to the patient with an unknown ingestion. Treatment focusses on supportive care as the most important intervention for all such patients, augmented by antidotal therapy when appropriate.

AB - Many substances can affect the central nervous system, and may cause patients to become critically ill. Acute central neurotoxicologic syndromes associated with drugs of abuse are usually caused by an overdose of sedative-hypnotic agents (including alcohol) or opioids, withdrawal from sedative-hypnotic agents, or an overdose of anticholinergic or sympathomimetic agents. Clinical findings are often syndromic, making physical examination the most important diagnostic tool in the approach to the patient with an unknown ingestion. Treatment focusses on supportive care as the most important intervention for all such patients, augmented by antidotal therapy when appropriate.

KW - antidotes

KW - clinical signs

KW - Drug abuse

KW - intoxication

KW - management

UR - http://www.scopus.com/inward/record.url?scp=85016118391&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85016118391&partnerID=8YFLogxK

U2 - 10.1016/B978-0-444-63599-0.00027-2

DO - 10.1016/B978-0-444-63599-0.00027-2

M3 - Chapter

C2 - 28190432

AN - SCOPUS:85016118391

T3 - Handbook of Clinical Neurology

SP - 485

EP - 505

BT - Handbook of Clinical Neurology

PB - Elsevier B.V.

ER -